Levothyroxine - felt unwell for over a year

Hi, I have been on levothyroxine for 2 years and 8 months, I had no symptoms apart from high blood pressure and as a result of a blood test for that was told I had an underactive thyroid. They started me on 25mg, then I increased it to 100 mg then again to 125mg, about 2 weeks after it was increased I had a funny turn felt like I was about to pass out, racing heart, doctors kept telling me was nothing to do with increased meds (this was just over a year ago), I have never felt completely right since, I now have really bad anxiety, I am always hot, feel jittery like I am shaking inside even though I am not physically shaking, Sleep is terrible, trouble getting to sleep then when I do wake a couple of times in night, I am at the end of my tether, had another funny turn last week where I felt I was about to pass out, went docs and they changed my BP tablets, I am convinced it's related to the levothyroxine, as all this only started after taking this, is this the only med available on NHS for underactive thyroid?

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

12 Replies

oldestnewest
  • Could also be the BP medication

    Its vital you get the actual results of tests the doctors are basing their dosage on

    You are legally entitled to results and its vital to keep your own file

    Then we can help you easier

  • Thanks for all you replies, I had my bloods done last week will go for in tomorrow and ask for a printout of results, I only went on BP medication 9 months ago and all these symptoms started before then that's why I don't think it's the BP meds

  • Forget doctors. Anything do to with the thyroid gland or hormones they know zilch.

    First thing to do is request a new blood test. You can say to GP you've had advice from the NHS Choices for info on thyroid dysfunctions. He may not request them all and if he does the lab may not. If you can afford a private test we have recommended labs:-

    First this is a list of symptoms

    thyroiduk.org.uk/tuk/about_...

    Request TSH, T4, T3, Free T4, Free T3 and thyroid antibodies. B12, Vit D, iron, ferritin and folate.

    All tests should be at the very earliest possible, fasting (you can drink water) and allow a gap of 24 hours between your last dose and the test and take afterwards. This is important as taking levo before skews reslts.

    Get a print-out of your results with the ranges. Ranges are important as labs differ and makes it easier to comment.

    The only time I had palpitations was before being diagnosed and after taking levothyroxine.

  • Nobody ever told me to fast before my bloods and the one I had last week I had it about 2 hours after taking my levothyroxine, again they didn't advise not to take it, how do you go about organising a private blood test?

  • Oh dear then your GP will be reducing your dose and the results are meaningless

  • thyroiduk.org.uk/tuk/testin...

    link above to thyroid uk site and info on private testing

    X

  • Unfortunately doctors only think non-fasting is for cholesterol, I believe. Whereas because we are taking hormones, usually we take them when we get up we have no idea results will be skewed. No wonder we have to self-educate to get the best possible way back to get relief of symptoms.

    This is a list of recommended labs. Medichecks have a Special Thursday and Blue Horizon is popular as well.

    thyroiduk.org.uk/tuk/testin...

  • I had similar symptoms to you on levothyroxine alone. For me it turned out I wasn't converting the levo to T3, and I ended up needing an addition of T3 to my dose of levo. You should get TSH, FT3 and FT4 tested to see if your medication is working properly, TSH test alone won't show this.

  • I have been on Levothyroxine for 5 years trbl.sleeping also any way had some test dr.raised my lev.from 25mg. to 50 why does she say it is overworking.Gaing weight lazy,always tires no sleep.

  • CHERLYP

    be very sure all tests are early morning fasting and drinking only water andnever never take levothyroxine in previous 24 hours

  • Your blood pressure may have come down now that you are on more thyroxine as it does affect it. You need a printout of your results with reference ranges.

    Karen

  • BP medication and Thyroid meds don't mix! The BP meds use your thyroid binding globulin (TBGs) to "move around" the body in your blood. This means that the Thyroid meds don't get a look in. Excuse the none technical terminology. Since taking BP meds you have been pushed into a hypo state because your thyroxine can't get into your cells. The combination of high BP and thyroid meds is a big problem - I have the same. What I do is reduce my BP through more natural means, diet (eat lots of garlic, beets, celery), do what you can to lose a few pounds, and get exercise everyday - I ride my bike for an hour a day, well, full disclosure I recently clobbered my sciatic nerve so my bike riding took a hike for a few weeks.

    But, in summary, get an alternative way of reducing your high BP, it will degrade your response to your thyroid meds.

You may also like...